Alert archive / Iowa / River Flood Warnings in 2013

River Flood Warning 40, NWS Quad Cities, IA

April 14, 2013Muscatine County, Scott County, Iowa; Rock Island County, Illinois

NWS Quad Cities, IA issued this river flood warning at Apr 14, 2013, 10:57 AM CDT for Muscatine County, Scott County, Iowa; Rock Island County, Illinois. It took effect at Apr 17, 2013, 8:54 PM CDT. It was in force for 13 days.

The area

The counties it named.

The facts

Issued
Apr 14, 2013, 10:57 AM CDT (15:57 UTC)
In effect from
Apr 17, 2013, 8:54 PM CDT
Expired
Apr 30, 2013, 9:06 PM CDT
In force
13 days
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
Minor

Counties Muscatine County, IA, Scott County, IA, Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 18 km from the middle of the area, began a volume at 15:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mississippi River at Rock Island (RCKI2).

Action stage
13 ft
Minor stage
15 ft
Moderate stage
16 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Apr 14, 6:58 AM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Apr 14, 6:58 AM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
658 AM CDT SUN APR 14 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 340 AM CDT SUN APR 14 2013

ELEVATED WARM AIR ADVECTION EVENT UNDERWAY...WITH ONE WING PUSHING
NORTH OF THE CWA CURRENTLY AND PRODUCING A WINTRY MIX ACRS WI.
OTHER WING ACRS THE SOUTHERN AND CENTRAL CWA TRYING TO CONNECT TO
MAIN ELEVATED SHOWER/EMBEDDED STORM COMPLEX ACRS NORTHWEST IA.
WILL CONTINUE TO DEVELOP THIS FURTHER SOUTH WING AND LIFT IT NORTH
ACRS THE NORTHERN HALF OF THE CWA THIS MORNING...WITH SOME OF THE
NORTHWESTERN SYSTEM MAKING IT INTO THE FAR WESTERN AND
NORTHWESTERN CWA AND LINGERING THROUGH LATE MORNING ON NOSE OF
THTA-E ADVECTING STRONG 45-55 KT SOUTHWESTERLY LLJ CONVERGING INTO
SLOWER FLOW. WARM FRONT ORGANIZING ACRS THE NE/KS BORDER REGION AND
INTO NORTHERN MO IS GENERALLY PROGGED BY SHORT RANGE MODELS...AS
WELL AS FAVORED ECMWF TO BE PUSHING ALONG AND JUST NORTH OF I80 BY
EARLY AFTERNOON. THIS FEATURE CONNECT TRIPLE POINT STYLE TO
INCOMING ROBUST COLD FRONT ALONG AND NORTH OF THE CWA BY THIS
EVENING. VERY STRONG LOW TO MID LEVEL FLOW AND DEEPENING MIXING
PROFILES TO DRIVE STRONG SOUTH TO SOUTH-SOUTHEAST SFC WINDS THIS
AFTERNOON ESPECIALLY ACRS THE SOUTHERN HALF OF THE DVN CWA. HAVE
GONE AHEAD AND ISSUED A WIND ADVISORY FROM NOON THROUGH EARLY
EVENING GENERALLY ALONG AND SOUTH OF I80 FOR SUSTAINED 25-30 MPH
AND GUSTS OF 40 TO NEAR 45 MPH. INITIAL SOUTHEAST BOUNDARY LAYER
COMPONENT TO THE WIND AND LIMITED MIXING WINDOW MAY MAKE THIS
ADVISORY MARGINAL. DPTS INCREASING INTO THE LOWER TO MID
50S...HIGHER RH/S AND SATURATED TERRAIN SHOULD LIMIT ANY GRASS
FIRE THREAT DESPITE THE STRONG WINDS AND STILL PLENTIFUL CURED
VEGETATION FOR THIS TIME OF YEAR. BUT A STARTED FIRE IN HIGH DEAD
GRASS STILL COULD GET OUT OF CONTROL. HIGH TEMPS TO MAXIMIZE BY
LATE AFTERNOON WITH CONTRAST FROM NORTHWEST IN THE LOW TO MID
60S...TO THE SOUTHEAST MID 70S POSSIBLE.

LATE AFTERNOON INTO THE EVENING STORM POTENTIAL...INCOMING FRONT
TO ENCOUNTER SBCAPES OF 500-TO NEAR 800 J/KG BY 22Z. LIMITED CAPES
BUT VERY STRONG SHEAR PROFILES IN THE LOW TO MID LEVELS WILL STILL
PRODUCE A LINEAR MCS ALONG AND JUST POST-FRONTAL...WITH IT
APPROACHING THE WESTERN CWA MAINLY AFTER 22Z LATE THIS AFTERNOON TAKING
INTO ACCOUNT ACCEPTED INCOMING FORCING PROGS OF THE ECMWF AND 00Z
RUN NAM. THIS LINE TO SWEEP TO THE MS RIVER BY 02Z-03Z...WITH
PORTIONS OF IT POSSIBLY STRONG TO SVR. LATEST RUN KINEMATIC AND
THERMODYNAMIC PROFILES SUGGEST DAMAGING WINDS UP TO 65 MPH
POSSIBLE...AS WELL AS HAIL UP OT 1.25 INCHES...MORE AROUND THE 1
INCH REALM. 0-3KM HELICITY VALUES SUPPORT A FEW TORNADOES...BUT
HIGH LCL/S UNTIL JUST POST-FRONTAL SHOULD HOPEFULLY LIMIT THAT
THREAT. THE LINE WILL THEN LOOK TO WEAKEN AS IT PUSHES EAST OF THE
MS RVR FROM MID EVENING THROUGH 3 AM OR SO AND THEN BE MAINLY OUT
OF THE CWA. SOME LINGERING OVERRUNNING POTS-FRONTAL SHOWERS POSSIBLE
IN THE SOUTHEAST THROUGH SUNRISE WHILE IN-WHIRLING DRY SLOT
MAINTAINS PRECIP FREE AREAS TO THE NORTHWEST. PW/S OF .60 TO
AROUND AN INCH FROM THIS EVENING THROUGH 06Z SUGGEST RAINFALL
AMOUNTS OF 0.25 TO 0.60 OF AN INCH BY 12Z MON IN AREAS THAT GET
HIT BY THE CONVECTIVE LINE. SOME AREAS MAY PUSH UP TO 8 TENTHS OF
AN INCH.     ..12..

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 340 AM CDT SUN APR 14 2013

SEASONABLY AND COLD WITH WIDESPREAD AND SIGNIFICANT ADDITIONAL RAIN
TOTALS LEADING TO MORE WATER ISSUES.

OVERVIEW...INITIALIZATION AND VERIFICATION GOOD BUT MAIN MID WEEK
SYSTEM ENERGY STILL FAR OFFSHORE LIMITING CONFIDENCE ON ITS ACTUAL
TRACK.  CONTINUITY SUPPORTS A 80/20 BLEND OF HI-RES ECMWF AND GFS
WITH MORE RUN TO RUN INSTABILITY ISSUES.  HEAVY RAIN AND FORCING
TOOLS CONTINUE TO SUPPORT MOST LOCATIONS TO PICK 1 TO 3 INCHES OF
ADDITIONAL RAIN AMOUNTS SUPPORTING MORE RIVER FLOOD ISSUES.

MONDAY AND TUESDAY...STALLED FRONT NEAR I-70 CORRIDOR WITH ENOUGH
WEAK UPGLIDE FOR CLOUDS AND LOWER CHANCES OF POPS...MOSTLY IN THE
SOUTH 1/3 TO 1/2.  ANY RAIN AMOUNTS TO BE LIGHT WITH TOTAL AMOUNTS
LESS THAN A QUARTER INCH AND LESS THAN A TENTH OF AN INCH OR NONE
NORTH OF HIGHWAY 34.  RAISED TEMPERATURES WITH SOME PEAKS OF
SUNSHINE SUPPORTING HIGHS IN THE 50S WITH MINS 35 NORTH TO AROUND 45
IN THE SOUTH.  KEY IS TEMPERATURES WILL REMAIN 7-12 DEGREES BELOW
NORMAL WITH LIGHT TO MODERATE EASTERLY TO NORTHEASTERLY WINDS.

WEDNESDAY AND THURSDAY...LATEST TRENDS SUGGEST SURFACE LOW TO TRACK
NEAR OR SE OF AREA BUT THIS MAY BE AN ABERRATION FOR DAY SHIFT TO
RECONSIDER.  MAIN ISSUE IS THIS MORE TRACK WOULD RESULT IN MORE
STORMS AND POSSIBLY HEAVIER RAINS.  THE ECMWF DEFINITELY HANDLING
PRECIPITATION AS GFS CONVECTIVE ISSUES CONTINUE.  ADD LOCAL TOOLS
CONTINUE TO SUGGEST A 18 TO 24 HOUR PERIOD OR RAINS WITH MOST
LOCATIONS PICKING UP 1 TO 2 INCHES WITH HEAVIEST SE SECTIONS AND
POSSIBLE TRAINING OF STORMS ALONG AND EAST OF MISSISSIPPI RIVER.
THIS MAY ALLOW FOR 3 PLUS INCHES.  THIS QUESTION OF TRAINING OF
STORMS WILL TAKE ANOTHER 24-36 HOURS TO CLARIFY.  HIGHS IN SE
SECTIONS OF WEDNESDAY COULD RISE INTO LOWER 60S FOR LATER SHIFTS TO
RECONSIDER IF SFC LOW TRACKS FURTHER NW.

FRIDAY...CANADIAN HIGH PRESSURE TO BRING MORE COLD AIR WITH HIGHS
ONCE AGAIN DROPPING MOSTLY INTO THE 40S WITH SATURDAY AM TEMPERATURES
LIKELY WELL INTO THE 20S FOR A HARD FREEZE.  THE DELAYED SPRING WERE
HAVING WILL CONTINUE FOR AT LEAST THE NEXT WEEK.

NICHOLS

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 645 AM CDT SUN APR 14 2013

MAINLY A VFR LEVEL DECK WITH ELEVATED SHOWERS WILL CONTINUE TO PUSH
THROUGH THE VCNTY OF CID AND DBQ THROUGH 15Z THIS MORNING...WHILE SOME
CLEARING OCCURS AT MLI AND BRL. A FEW LINGERING SHOWERS MAY THEN
MOVE OUT OF CENTRAL IA AND TO JUST WEST OF THE CID TERMINAL
THROUGH 18Z BEFORE DISSIPATING. BIGGER STORY THROUGH MID
AFTERNOON WILL BE THE INCREASINGLY TURBULENT LOW TO MID LEVELS AND
SOUTH TO SOUTHEAST SFC WINDS GUSTING OVER 25 KTS BY EARLY
AFTERNOON. GUSTS WELL OVER 30 KTS POSSIBLY AT MLI AND BRL THIS
AFTERNOON INTO EARLY EVENING UNDER VFR LEVEL SKIES. A COLD FRONT
WILL GENERATE A LINE OF THUNDERSTORMS THAT WILL PUSH INTO THE AREA
FROM THE WEST AND IMPACT THE CID TERMINAL BY GENERALLY AROUND
23Z-00Z...DBQ/MLI/ AND BRL FROM A WINDOW OF 01Z-04Z OR SO. IF
THESE STORMS CAN BECOME STRONG AND FEED OFF DAYTIME HEATING...THEY MAY BE
ABLE TO PRODUCE WIND GUSTS OVER 45 KTS AND POSSIBLY SOME HAIL AS
THEY PASS BY THE TERMINALS. A DRY SLOT WHIRLING IN BEHIND THE
STORM SYSTEM FROM THE SOUTHWEST MAY THEN BRING VFR CONDITIONS
BACK BY 06Z TONIGHT AT ALL TERMINALS.    ..12..

&&

.HYDROLOGY...
ISSUED AT 340 AM CDT SUN APR 14 2013

MOST LOCATIONS SHOULD PICK UP ANOTHER 1 TO 2 INCHES OF RAIN OVER THE
NEXT 4 TO 5 DAYS WITH LOCALIZED 3 INCH AMOUNTS POSSIBLE OVER SE
SECTIONS. THESE RAIN AMOUNTS ON TOP OF OUR SATURATED SOILS WOULD BE
ENOUGH TO AGGRAVATE MANY AREA RIVERS WITH MINOR TO MODERATE FLOODING
RISKS.  THE MISSISSIPPI RIVER AT MANY LOCATIONS WILL ALSO APPROACH OR
STAY IN MINOR FLOOD LEVELS OVER THE NEXT 7 DAYS OR LONGER.

NICHOLS

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR DES
     MOINES-HENRY IA-JEFFERSON-KEOKUK-LEE-LOUISA-MUSCATINE-SCOTT-
     VAN BUREN-WASHINGTON.

IL...WIND ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
     BUREAU-HANCOCK-HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-
     ROCK ISLAND-WARREN.

MO...WIND ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR CLARK-
     SCOTLAND.

&&

SHORT TERM...12
LONG TERM...NICHOLS
AVIATION...12
HYDROLOGY...NICHOLS
Hazardous weather outlook, Apr 14, 5:00 AM CDT, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT SUN APR 14 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-151000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT SUN APR 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A LINE OF THUNDERSTORMS ALONG A COLD FRONT WILL SWEEP FROM WEST TO
EAST ACROSS THE AREA LATE THIS AFTERNOON AND INTO THE EVENING. IN
AREAS WHERE THIS LINE MOVES INTO THAT WARM INTO THE 70S...ISOLATED
STRONG TO SEVERE STORMS MAY OCCUR. THE PRIMARY RISKS WOULD BE HAIL UP
TO THE SIZE OF HALF DOLLARS...AND STRAIGHT LINE WINDS TO 60 MPH.

BEFORE THE STORMS ARRIVE...STRONG SOUTH WINDS OF 20 TO 30 MPH WITH
GUSTS UP TO 45 MPH WILL BUFFET MUCH OF THE AREA FROM LATE
MORNING AND ESPECIALLY THIS AFTERNOON. THE STRONGER WINDS WILL
OCCUR GENERALLY ALONG AND SOUTH OF THE INTERSTATE 80 CORRIDOR WHERE
A WIND ADVISORY HAS BEEN POSTED FROM NOON THROUGH EARLY EVENING.
OUTDOOR BURNING IS NOT RECOMMENDED TODAY BECAUSE THE HIGH WINDS AND
STILL PLENTIFUL CURED VEGETATION.

AREA RIVERS ARE EXPERIENCING FLOODING.  SEE THE LATEST FLOOD
STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LATE MONDAY THROUGH WEDNESDAY...THERE IS A CHANCE OF THUNDERSTORMS
MAINLY SOUTH OF I-80 NEAR A STALLED FRONT IN MISSOURI.  AT THIS
TIME...LIMITED INSTABILITY DOES NOT SUPPORT SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

THERE IS A LOW CHANCE THAT SPOTTER ACTIVATION MAY BE NEEDED LATE THIS
AFTERNOON AND THIS EVENING ESPECIALLY WEST OF THE MISSISSIPPI RIVER.

12/NICHOLS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 3:38 AM CDTWind AdvisoryDVNDes Moines, Henry, Jefferson, Keokuk, Lee, Louisa and 4 more15 hr
Apr 14, 10:57 AM CDTRiver Flood WarningDVNMuscatine16 days
Apr 14, 10:57 AM CDTRiver Flood WarningDVNLouisa, Muscatine18 days

Nearby

River Flood Warnings in Iowa, 2013River Flood Warnings in Illinois, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.